Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Should I just take dh to A+E every time he gets atrial fib & tachy?(128 Posts)
Cardio put him on 2.5mg bisoprolol, it’s made it much worse, his asthma now requires two ventolin a month not one & he gets out of breath walking up stairs now.
He’s had a gel scan late July, no results sent to gp.
He’s been arrhythmic from 12:30 last night till 13:30 today. Heart rate 160. Dr is ringing us back about upping his meds which is what’s made him worse to begin with.
What do we have to do to get treatment because we keep getting fobbed off.
Gp wants to double the beta blockers and says if you get chest pains or dizziness to ring back.
If you get chest pains you ring 999 not the dr for a call back 3hrs later.
Honestly I'd take him to A&E. DH had similar symptoms and has been diagnosed with heart failure but the GP missed it for months.
It’s stopped now but he’s knackered.
I'm not saying it is heart failure but DH was taking extra ventolin too and that exacerbated the issue. Its definitely worth pushing for an ECG.
He’s had two 24hr ones (heart behaved for the 2nd) and a gel scan.
Now they want a 7 day bp monitor.
Take him to A+E. The bisoprolol doesn't suit him, it isn't working and there are other options.
Plus phone up the cardiology secretary and say you are struggling and ask to speak to consultant, say you aren't tolerating bisoprolol because upsetting asthma.
You can say no to GP increasing bisoprolol, you want to do something else, could he please ask cardiologist.
I'm a doctor and email cardiologists all the time, I've never found them less than helpful - they are doing lots of phone and email advice now too.
My doctor told me that Ventolin aggravate a fast heart rate so I've been put on Fostair as a preventer/reliever in one. DR says this is far less likely to accelerate the heart. I have suspected SVT/palpitations.
My husband was told to come in if he did not cardiovert in 12 hours. I would err on the side of caution, though.
My son has AF and medication - the advice he has is if the medication doesn't resolve things quickly then go to A&E. An irregular heart beat can cause blood to pool in the heart - this can be dangerous.
He’s ringing cardiology today.
I haven’t collected the prescription for 5mg biso.
Yes, back to cardiology. It's unusual to be on beta blockers when he has asthma (there are alternatives - possibly there are good reasons these have been ruled out, but it would be good for them to explain these to you).
I am presuming he is also on anticoagulants? While you don't want to stay in AF for any length of time, as long as he's on the right dose of anticoagulants, the irregular rhythm shouldn't be creating a risk of clots.
How long has he been on the beta blockers? They do make you feel exhausted until your body gets used to them, but it sounds like something the cardiologist needs to go through with you in much more detail.
If he needs two full inhalers within a month, obviously the shortness of breath is not under control. However, they need to look at whether it's caused by the lungs or by the heart, so flag this with them so they can investigate properly - just taking more ventolin at those levels is not a solution. That's 400 doses in 28 days! Your poor DH must be feeling rotten
Some people always feel exhausted on betablockers - looks at my DM who is stuck with the blighters.
Plus me who was rendered unable to walk up a flight of stairs. They are brilliant drugs but like every drug, not every drug suits everybody.
Glad you are on to cardiology.
I would take him to A&E.
IME standards of care for anything that isn't covid have plummeted. He needs to be properly investigated and treated and definitely anticoagulated if he isn't already.
Well he rang cardio & they said they haven’t had the ecg results or gel scan results & the consultant will be in touch when they have reviewed them.
No one seems to notice he’s on ventolin more.
Considering pals now. He does feel rotten.
Did you speak to a qualified HCP OP? I think it makes a big difference to the response, depending on whether the person answering the phone has any medical knowledge.
A good tip is to always take the name and designation of the person you speak to. IME, they often pass you on to a qualified person at that point, IF they are an admin person.
Also, specifically ask what his risk of stroke is.
Honestly just go for PALS.
It doesn't take over a month to report an ECHO (the gel scan). Speaking to PALS will get you in touch with an actual clinician. Depressing but true.
I’m a cardiac physiologist, is unusual that he is on bisoprolol when he has asthma, not sure whether it was an oversight. It’s normal to feel more tired and out of breath when you first start beta blockers or increase your dose, most people find over time that goes away. A heart rate of 160bpm is obviously very fast and it’s not safe for him to be at those kinds of rates for long periods of time as it can cause heart failure.
In terms of treatment, you have a few options for AF. You can control the rate with beta blockers and other drugs, try and cardiovert either with DC cardio version, or with drugs, however, if he has been in AF for some time these are unlikely to be successful, or you can ablate. Ablation is almost always a last resort, cardioversions are usually the first option, but are not always suitable or successful. So most people are on rate and/or rhythm control medication and they will try different drugs and dosages, if they have tried all available medications and his heart rate and symptoms are still not well controlled they will go down the ablation route.
In your situation I would attend A&E if his heart rate goes very fast and does not come down and/or he is very symptomatic. I would speak to a cardiology nurse or doctor from his team as you have done about his fast heart rate and issues with medication first as this will save you a lot of time and stress. Are they aware of the issues with his asthma? There are other medications they can try other than beta blockers like Digoxin, that may be more suitable.
Also, the results of the ECHO should be available to the cardiologist by now, who can explain them over the phone to you. I’m not sure why if it was performed in July the results aren’t available at the hospital. As it will be the hospital that act on them not the GP, your GP having not yet received them shouldn’t impact the care your husband is receiving, and it shouldn’t take over 6 weeks for the consultant to be able to access the report, our ECHOs are reported in the same day or at the latest within a few days of when they are performed.
He spoke to the secretary who he said wasn’t particularly keen to talk to him & just wanted him off the phone.
The bisoprolol was what the cardiologist told the gp to prescribe last September. It was cardiology who raised his dose from 1.25mg to 2.5mg & now Gp wants to try 5mg. I don’t think their listening wrt his asthma at all.
He’s had af since he had treatment for Hodgkins at 16. We’ve asked about it repeatedly the last 15 years I’ve been with him & they look at his hx & say oh that’s normal after radio but it’s not. It may be common but it’s not normal. Finally diagnosed at 54 when he had a breakdown with the stress of having recurrent episodes & they did a 24hr ecg & came over all shocked his heart was doing 200bpm at night.
I’m a podiatrist & if a patient sat in my chair telling me the things that I’ve witnessed clinicians saying to my dh I wouldn’t have believed them prior to this.
It is ridiculous you have to go to pals in this day and age or that pals even has to exist shows something is going wrong.
I don't think secretaries should be giving medical advice. In fact I know they shouldn't.
Can the GP not change his inhaler? Ventolin is the worst thing to have with tachycardia, just makes it worse. I'm sorry he's so ill, and hope you get some action soon.
I don’t know if they can change the ventolin, we can’t get through to the dr he sees most often as it’s all telephone consultation with the first available dr.
He rang the chest pain unit to chase his scan up but they’d gone home.
Please login first.